I am in the CGM in the Cloud group on Facebook: https://www.facebook.com/groups/cgminthecloud/
There was recently a large discussion about the Glucagon injection and how and why it works and when it doesn't work. When I was diagnosed with Type 1 Diabetes no one, not a single health care professional told me how it works and why. More importantly they didnt tell me that it won't work in all instances of a seizure inducing low. This is very important and as I am finding out, I was not the only one who didn't know this.
In Type 1 Diabetes most people lose the ability to secrete glucagon in response to low blood sugar, making us especially prone to severe hypoglycemia.Which is low blood sugar or as they use to call it an insulin reaction (out of date term).
An emergency Glucagon kits comes with a syringe containing an inert solution, a vial of
crystallized glucagon, and instructions. Everyone
should read these instructions before it is needed. The user injects the
solution into the vial, shakes it up to dissolve the glucagon crystals,
draws the solution back into the syringe, and injects it under the skin
or into a muscle. In some people, glucagon can cause vomiting, so people
treated with it should be turned on their side to keep them from
inhaling any vomited material.
It is important to realize that glucagon works by making the liver convert more glycogen
stores into glucose, so the effectiveness of glucagon injections
depends on how much glycogen there stored in your liver. This means that a glucagon injection may be ineffective if given a second
time in one day or following a period of prolonged exercise or repeated low blood sugars, which
would deplete the glycogen stores. It also means that people may still
be prone to hypoglycemia for many hours after the glucagon injection. It can take about 24 hours of normal blood
glucose levels to replenish the glycogen stores. It is
very important to eat something and to monitor your blood glucose often
after an episode of severe hypoglycemia.
So in short, if you have had a lot of lows lately and then all the sudden you have a seizure--your glucagon shot may not save you or stop the seizure. PLEASE make your family and friends aware of this, aware of your kit, and PLEASE tell them to ALWAYS call 911 if you are having a seizure.
Glucose gel can be rubbed on the gums of the person having a seizure if you can do so without getting your finger bitten off, do not ever put liquid in the mouth of a person having a seizure, they can choke or inhale it into their lungs. I do not have any gel on hand and after all the discussion I realize that I need to have some in stock.
I hope this has helped another person, because a lot of people think that glucagon is a sugar injection or that it will always work 100% of the time.
It will not.